Canadian Journal of Anesthesia

, 50:895

Transfusion-related acute lung injury or acute chest syndrome of sickle cell disease? — A case report

Authors

    • Department of Anesthesia and Critical CareHarvard Medical School, Massachusetts General Hospital
  • Yoshihiko Tsuruta
    • Department of Anesthesia and Critical CareHarvard Medical School, Massachusetts General Hospital
  • Yogish Kamath
    • Department of NeurosurgeryHarvard Medical School, Massachusetts General Hospital
  • Walter H. Dzik
    • Department of Blood Transfusion ServiceHarvard Medical School, Massachusetts General Hospital
  • Christopher S. Ogilvy
    • Department of NeurosurgeryHarvard Medical School, Massachusetts General Hospital
  • Robert A. Peterfreund
    • Department of Anesthesia and Critical CareHarvard Medical School, Massachusetts General Hospital
General Anesthesia

DOI: 10.1007/BF03018735

Cite this article as:
Firth, P.G., Tsuruta, Y., Kamath, Y. et al. Can J Anesth (2003) 50: 895. doi:10.1007/BF03018735

Abstract

Purpose

To describe how to differentiate transfusion-related acute lung injury from acute chest syndrome of sickle cell disease.

Clinical features

A neurosurgical patient with sickle cell disease received two units of packed red blood cells postoperatively. Four hours later she developed progressive respiratory distress, diffuse geographical airspace disease and bilateral pulmonary edema. The patient recovered sufficiently to be transferred from the intensive care unit within four days. The temporal relationship to transfusion, features on computerized tomographic scan, and the rapid resolution of severe edema point to a diagnosis of transfusion related acute lung injury. Granulocyte or human leukocyte antigen antibodies in donor plasma may confirm a diagnosis of transfusion injury.

Conclusion

The clinician should appreciate that erythrocyte transfusion to prevent or treat acute chest syndrome may cause transfusion related acute lung injury, a condition that mimics, exacerbates or possibly triggers the syndrome it was intended to treat.

Une étude de cas : lésion pulmonaire aiguë post-transfusionnelle ou syndrome pulmonaire aigu de la drépanocytose ?

Résumé

Objectif

Décrire comment distinguer la lésion pulmonaire aiguë posttransfusionnelle et le syndrome pulmonaire aigu de ia drépanocytose

Éléments cliniques

Une patiente de neurochirurgie atteinte de drépanocytose a reçu deux unités de globules rouges concentrés après l’intervention chirurgicale. Quatre heures plus tard, une détresse respiratoire, des lésions microalvéolaires diffuses et un œdème pulmonaire bilatéral se sont développés. La patiente, suffisamment remise, a pu quitter l’unité des soins intensifs en moins de quatre jours. La relation temporelle avec la transfusion, les caractéristiques de l’examen tomographique et la résolution rapide de l’œdème sévère vont dans le sens d’un diagnostic de lésion pulmonaire aiguë post-transfusionnelle. La présence, dans le sang du donneur, d’anticorps antigranulocytes ou antileucocytes humains peut confrmer un diagnostic de lésion post-transfusionnelle.

Conclusion

Il faut savoir que la transfusion d’érythrocytes visant à prévenir ou à traiter un syndrome pulmonaire aigu peut causer une lésion pulmonaire post-transfusionnelle, un état qui imite, exacerbe ou déclenche possiblement le syndrome qu’il voulait traiter.

Copyright information

© Canadian Anesthesiologists 2003